Log in
MPN Voice
3,475 members5,182 posts

Re side effects of hydroxycarbamide

Hi Maz,

Some 6 years ago you asked for feedback on the side effects of hydroxycarbamide and got a huge number of responses, and I notice that several other people have asked the same question over the intervening years. Do you know if anyone has summarised the effects and which effects are more prevalent / debilitating? The fatigue part in particular seems to be very common (me too) and I think it would be very useful if we were able to refer to an approved source when discussing it with friends, relatives, medics etc.

All the best

John

14 Replies
oldestnewest

Hi Ovingite,

I think your suggestion would be very useful, I have been on Hydroxycarbamide for three years and really found no adverse effects from it except the dreaded fatigue , it does amaze me when you mention this tiredness to the medic's they say, oh that's nothing to do with Hydroxy, so, why does everyone say they all suffer this. Before the start of my Hydroxy journey and after diagnosis, I had developed a rash on my legs that hasn't gone away, my description of it is small scale bubble rash , red, hot and very itchy to the point I want to slice the skin off my shins. I have had appointments with a skin specialist who did a biopsy, came back nil, after about a dozen different ointments , cream's, photo therapy, still the rash holds on tight and he asked me to use Aloe Vera, I have been using this for 4 years , just keeps the skin hydrated, no-one I have spoken to have had this problem so I am assuming it is part of the cancer.The answer from the 'specialist was 'well I don't know what it is ' along with a shrug of his shoulders. It seems we are the 'Cinderella' of this disease. Good health to you.June

2 likes
Reply

Hi June

What type of MPN do you have?

Cheers

Anna ET Jak2+

Reply

ET JAK2+

1 like
Reply

Hi Anna Forgot to say it is Jak2 +. der!

Reply

I had similar experience with my Haemo about fatigue with ET. He repeatedly said It is not a documented symptom and I should discuss other causes of it with my GP.

Well, I think your idea is great, and perhaps we can document it for them because it appears to be overwhelmingly documented on our forum by those who know.

There has been a recent paper on this too with two separate groups of French and American patients, about 500 cases in total were studied. Both groups of patients were very similar with reports of symptoms and about 70 to 80 per cent of both groups referred to fatigue but their doctors recorded it as a symptom in only 15 to 20% of the patients! I’ll try and find the link for you. All the best, E

Reply

Hello again. This is the article I referred to in my previous reply: bloodjournal.org/content/11...

Cheers, E

Reply

Hi Elzbietta. Thank you. Useful read. It's quite strange how many Heamos deny the fatigue is related to our conditions......why? My current Heamo acknowledges the fatigue, but my previous one said "oh we all get tired as we get older" . It's not just tired, it's an overwhelming fatigue. Quite different to being " tired" . We are not complaining but merely stating a fact of our every day lives which is not understood by all. We deal with it and pace ourselves accordingly. Accepting it as part of our rare conditions.

Regards Sandy

3 likes
Reply

Thanks for the link Elzbietta,

That is a very interesting article. The difference in perception of fatigue between clinicians and patients is huge - but for most of us, not a huge surprise :-(

We need to find a way of educating our hematologists without insulting them ....... not so easy. My immediate challenge is finding a way to get my consultant to accept that MPNs are cancers, then I will try to get her to accept fatigue. It could take a while......

John

Reply

Hi John, I don't know of any information that has been put together about the side effects, but I will look into it. Maz

2 likes
Reply

Really, really useful suggestion: Maz, maybe the main MPN Voice website could have a page where summaries of the information that this forum generates could be put. I’d be happy to help with collating responses and info , if needed.

All the best

Rachel

1 like
Reply

I must be lucky having sympathetic consultant,same one 8 yrs,we are practically 'best friends'!!!he agrees the that the fatigue we experience is definitely P V in my case and also the Hydrea....my Medicine General also thinks the same...They advise I do the things I want to do( my dogs ,horses and my work as a sculptor) but that rest when the fatigue hits,we all know that brick wall,is essential to help well being....I do try meditation and mild yoga moves...not good at either but they help the stress. ,so does a mild tranq on really bad days....my G P says it's nothing compared with the poison going into the body and quality of life is the most important thing for a malignant maladie,they stop aches and pains too by relaxing the body,and no I am not addicted!! Hope you all find a sympathetic ear.Sally

1 like
Reply

Meant to say helps the horrid itching and eruptions on skin too,that is a ghastly thing we have,limits what can be worn too,got rash on chest at mo,really sore...no low cut party wear for me!!!!

2 likes
Reply

Hi, I'm new to the group. I'm 46 and I have a mix they think of PV, ET and possibly Something else (high white blood cells, as well as red, and platelets)

I was only on Hydroxyurea for 2 months, but boy did it hit my body hard. The first month I slept so much, and during the second month I got so many infections I could only sleep through the day. I lost 15 lbs in 14 days. They finally took me off it and I'm starting Jakafi instead. Fatigue was definitely a symptom!!!

Reply

Thanks Emser - please keep us posted on how you get on with Jakafi and whether it has less impact on your lifestyle. We all respond differently, but it is always helpful to share experiences

All the best

John

Reply

You may also like...